Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 77, NWS Green Bay, WI

July 20, 2008Forest County, Marinette County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 20, 2008, 8:52 PM CDT for Forest County, Marinette County, Wisconsin. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2008, 8:52 PM CDT (01:52 UTC)
Expired
Jul 20, 2008, 9:45 PM CDT
In force
53 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon

Counties Forest County, WI, Marinette County, WI

The radar

The Marquette radar (KMQT), 112 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2008-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 917 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2008-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
917 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1188 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 210152
SVRGRB
WIC041-075-210245-
/O.NEW.KGRB.SV.W.0077.080721T0152Z-080721T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
852 PM CDT SUN JUL 20 2008

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN FOREST COUNTY IN NORTHEAST WISCONSIN...
  NORTHERN MARINETTE COUNTY IN NORTHEAST WISCONSIN...

* UNTIL 945 PM CDT

* AT 847 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER...
  ROUGHLY ALONG A LINE EXTENDING FROM 14 MILES SOUTH OF TIPLER TO 10
  MILES NORTHEAST OF CARTER..AND MOVING EAST AT 17 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PEMBINE AND GOODMAN

SEVERE THUNDERSTORMS PRODUCE STRONG WINDS AND HAIL. STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES. IF OUTDOORS...GO TO A STURDY SHELTER.

LAT...LON 4571 8779 4569 8776 4566 8781 4562 8776
      4558 8776 4556 8781 4549 8778 4545 8784
      4540 8784 4536 8787 4538 8859 4573 8897
TIME...MOT...LOC 0151Z 276DEG 15KT 4571 8865 4551 8851

$$

TH
2 follow-up statements
000 
WWUS53 KGRB 210207
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
907 PM CDT SUN JUL 20 2008

WIC041-075-210245-
/O.CON.KGRB.SV.W.0077.000000T0000Z-080721T0245Z/
FOREST-MARINETTE-
906 PM CDT SUN JUL 20 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHERN MARINETTE AND SOUTHERN FOREST COUNTIES...

AT 905 PM...DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER...
ROUGHLY ALONG A LINE EXTENDING FROM GOODMAN TO 11 MILES SOUTH OF
GOODMAN..AND MOVING EAST AT 17 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ARMSTRONG CREEK...CALDRON FALLS RESERVOIR...WAUSAUKEE...PEMBINE...
  DUNBAR...BEECHER...ATHELSTANE AND AMBERG.

SEVERE THUNDERSTORMS PRODUCE STRONG WINDS AND HAIL. STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES. IF OUTDOORS...GO TO A STURDY SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4571 8779 4569 8776 4566 8781 4562 8776
      4558 8776 4556 8781 4549 8778 4545 8784
      4540 8784 4536 8787 4538 8859 4573 8897
TIME...MOT...LOC 0206Z 276DEG 15KT 4568 8851 4548 8837

$$
TH
000 
WWUS53 KGRB 210228
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
928 PM CDT SUN JUL 20 2008

WIC041-075-210245-
/O.CON.KGRB.SV.W.0077.000000T0000Z-080721T0245Z/
FOREST-MARINETTE-
927 PM CDT SUN JUL 20 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHERN MARINETTE AND SOUTHERN FOREST COUNTIES...

AT 923 PM...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER...AND DAMAGING
WINDS. THIS STORM WAS LOCATED NEAR GOODMAN...OR 15 MILES SOUTHWEST OF
KINGSFORD...AND MOVING SOUTHEAST AT 30 MPH. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DUNBAR BY 940 PM...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4571 8779 4569 8776 4566 8781 4562 8776
      4558 8776 4556 8781 4549 8778 4545 8784
      4540 8784 4536 8787 4538 8859 4573 8897
TIME...MOT...LOC 0227Z 290DEG 29KT 4567 8830

$$

ECKBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:30 PM CDT, 5 hours 22 minutes earlier.

Area forecast discussion, Jul 20, 3:30 PM CDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
330 PM CDT SUN JUL 20 2008

.SHORT TERM...LATE AFTERNOON AND EVENING...WV LOOP SHOWS A VORT IN
A SHORT WAVE TROF SPINNING TOWARD LAKE SUPERIOR THIS AFTERNOON AS
A 80-90 KNOT JET LET WORKS INTO NRN WI. PROGGED CIN GRAPHICS
INDICATE SOME DECREASE OVER MN AND FAR WRN WI DURING THE EARLY
THIS AFTERNOON WITH CLEARING. BEST SURFACE INSTABILITY OVER EC WI
WHERE A BIT MORE SUN. NOTED LAKE BREEZE BOUNDARY FOR A POSSIBLE
FOCUS OF CONVECTION.  WITH THE VORT FIELD WORKING OVER NRN WI THIS
AFTERNOON...THE POTENTIAL FOR FUNNEL CLOUDS WITH THE MOIST LOWER
LAYERS AND LOW LFC/LCL LEVELS THIS AFTERNOON BUT CLOUDS LIFTING.
12Z DATA TO THE WEST INDICATE STRONG H5/H7 WINDS WITH THIS
JETLET. BUT CLOUDS EARLIER THIS AFTERNOON HAVE PUT A HOLD ON
CONVECTION DEVELOPING SO FAR THIS AFTERNOON...BUT DUE EXPECT SOME
LATE AFTN AND EVENING DEVELOPMENT ESP NORTH.  MODELS PROGGING
CONVECTION TO DEVELOP OVERNIGHT OVER NE/IA AGAIN ALONG RRQ REGION
OF JETLET REGION AND CAP EDGE OVER THIS REGION. THIS CONVECTION
SHOULD PASS WELL SOUTH OF THE FA OVERNIGHT.

WILL CONTINUE THE MAINLY AFTN INSTAB CHC MENTION MONDAY AS THE
UPPER TROF CONTINUES TO DROP SOUTH AND DEEPENS OVER THE AREA. GFS
AND NAM DIVERT ON TUESDAY WITH THE SLOWER GFS HANGING THE TROF
BACK AND INDICATING A CHC FOR AT LEAST AFTN INSTAB PCPN. THE NAM
IS MORE PROGRESSIVE WITH THE TROF EXITING EAST AND DRIER FILTERING
IN. GLANCE AT THE ECMWF SUGGESTS A SLOWER TREND OF THE TROF AXIS
DROPPING OVER THE SOUTHEAST HALF OF WI SO ADDED AN AFTN INSTAB CHC
FOR THE SOUTHERN PORTION OF THE FCST AREA.

.LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY. EXPECT LINGERING
INSTAB CONVECTION IN THE EVENING. FOR TUESDAY GFS AND NAM DIVERT
ON SOLUTIONS WITH THE SLOWER GFS HANGING THE TROF BACK AND
INDICATING A CHC FOR AT LEAST THE AFTN INSTAB VARIETY. THE NAM IS
MORE PROGRESSIVE WITH THE TROF EXITING EAST AND DRIER FILTERING
IN.  GLANCE AT THE ECMWF SUGGESTS A SLOWER TREND OF THE TROF AXIS
DROPPING OVER THE SOUTHEAST HALF OF WI SO ADDED AN AFTN INSTAB CHC
FOR THE SOUTHERN PORTION OF THE FCST AREA.

CONTINUED THE DRY FCST AFTER TUESDAY AS THE UPPER RIDGE AND
SURFACE RIDGE DOMINATES MID WEEK.  RIDGE BREAKS DOWN WITH WEAK
SHORT WAVE TROF PASSING OVER GREAT LAKES REGION THURSDAY INTO
FRIDAY. LATEST TREND IS SLOWER SO WILL CONFINE START TIME TO THE
THRU AFTERNOON TIME FRAME AND DEPARTURE FRIDAY AFTERNOON OVER FAR
EAST. THE MDM RANGE MODELS CONTINUE TO PROG THIS EVENT BUT
ANTICIPATE TIMING ADJUSTMENTS LATER IN THE WEEK. BUT SINCE THIS
SYSTEM IS FAIRLY QUICK...CONFINED PCPN CHCS TO 24 HOURS OR LESS.

ANOTHER RIDGE BUILDS INTO THE WEEKEND FOR ANOTHER DRY PERIOD. SOME
PROGS INDICATE ANOTHER SHORT WAVE TROF TO BEGIN WORKING OVER AND
FLATTENING THE UPPER RIDGE OVER NRN PLAINS. BUT IT APPEARS LATE
IN THE WEEKEND SO WILL CONTINUE THE DRY FCST INTO SUNDAY.

PROGGED H8 TEMPS AND SHORT DURATION WITHIN THE UPPER RIDGES
INDICATE TEMPERATURES WILL BE NEAR NORMAL THIS WEEK.
&&

.AVIATION...WIDESPREAD MVFR CIGS WILL CONTINUE OVER MUCH OF AREA
THIS AFTERNOON. TONIGHT INTO MONDAY...CONTINUED MVFR CIGS WITH SCT
CONVECTION.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TDH
Hazardous weather outlook, Jul 20, 12:25 PM CDT, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GREEN BAY WI
1225 PM CDT SUN JUL 20 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-211730-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
1225 PM CDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND INTO THIS EVENING AS A STRONG UPPER LEVEL SYSTEM MOVES ACROSS
THE GREAT LAKES REGION. WIDESPREAD CLOUD COVER OVER NORTH CENTRAL
AND CENTRAL WISCONSIN WILL LIMIT INSTABILITY FOR A WHILE THIS
AFTERNOON. HOWEVER AS BREAKS OCCUR...INSTABILITY WILL THEN INCREASE
TO AID IN THE DEVELOPMENT OF THUNDERSTORMS. THE BIGGEST THREAT FROM THESE
STORMS IS DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND MONDAY NIGHT. SEVERE
STORMS ARE NOT EXPECTED...THOUGH SOME THUNDERSTORMS COULD HAVE SMALL
HAIL AND GUSTY WINDS. THUNDERSTORMS ARE ALSO POSSIBLE LATER IN
THE WEEK. IT IS TOO SOON TO DETERMINE IF THEY MIGHT BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

LMZ521-522-541>543-211730-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
1225 PM CDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AREAS OF FOG...LOCALLY DENSE...MAY IMPACT MARINERS THIS AFTERNOON.
SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
SOME COULD PRODUCE STRONG WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AREAS OF FOG MAY LINGER OVER THE LAKE AND BAY THROUGH MONDAY.

TH

In the hours before

Local storm report, Jul 20, 7:48 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
748 PM CDT SUN JUL 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     HAIL             CRANDON                 45.56N 88.90W
07/20/2008  M1.00 INCH       FOREST             WI   TRAINED SPOTTER

&&

TH

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:30 PM CDTSevere Thunderstorm WarningGRBForest45 min
Jul 20, 8:35 PM CDTSevere Thunderstorm WarningGRBMarinette, Oconto55 min
Jul 20, 9:07 PM CDTSevere Thunderstorm WarningGRBMarinette38 min
Jul 20, 9:20 PM CDTSpecial Marine WarningGRB85 min
Jul 20, 9:39 PM CDTSevere Thunderstorm WarningGRBMarinette, Oconto36 min
Jul 20, 9:45 PM CDTSevere Thunderstorm WarningGRBDoor47 min
Jul 20, 10:08 PM CDTTornado WarningGRBDoor22 min
Jul 20, 10:15 PM CDTSevere Thunderstorm WarningGRBMarinette15 min
Jul 21, 4:47 PM CDTSevere Thunderstorm WarningGRBMarathon28 min
Jul 21, 5:27 PM CDTAreal Flood AdvisoryGRBMarathon, Portage, Shawano, Waupaca, Wood63 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.